| || |
Husband was on Kadian 60 mg and an extra 30 of morphine, pain doc titrating him up for neck/back injury. He's a recovering addict (you name it, he did it) but has been clean for over 6 years and has always managed his pain meds okay - mostly because I hold onto them and dole them out, although I don't hide them so he could get to them if he really wanted). Anyhow, he slips with his drinking about once a year. That happened last weekend, and I'm not sure if it was that night or the next day that he took toooo many of his pain meds. His pain doc is very strict and he cannot get his scripts filled even one day early. I think he had 30 mg/morphine Sunday, a handful of vicodin or something from a 'friend' Monday. Tuesday night was rough with the restless leg stuff. Wednesday I started him on the Thomas recipe I found on here. Wednesday during the day didn't seem to be quite as bad as night- not sure why? Tonight (wednesday night) was really bad, the leg pain making him unable to sleep, writhing around in pain, the hot baths are not helping and I think he is seriously sleep deprived- stumbling around, looks half asleep and not making a lot of sense, but can't fall all the way asleep. I should mention that he has a tolerance to klonapin, he takes it regularly, so not sure how much that is helping. Stomach cramps, etc were today also. No vomiting and is taking immodium. No chills or shaking, just horrible pain- he said it feels like his whole body has a migraine. He was hungry tonight, which is a good thing, right? I need to know what to expect for the next two days. He can get his meds refilled saturday morning. Is this the worst of it? He says this is the worst withdrawal he has ever gone through. Will it get worse still? Is there a point where he needs to be hospitalized? He says no way to detox at the hosp...and everything I've read has said there is relatively little danger, but I don't think we can do another couple days of this! Help...
and sorry for such a long post...
any comments, suggestions, advice, etc would be much appreciated!!!
i know when i was cold turkeying hard off methadone... what gave me a tiny bit of releif to try and get some sleep,. was codeine based medicine, available from the chemist... i know codeine aint that strong, but it took the edge off and gave me a bit of sleep. in fact i know others who would use codeine, when there was nothing else available....
immodium if he has the squirts,,,
i wouldve suggested benzos to help him sleep, but i see he has a tolerance, so they wont do squit.....
good luck. i suppose 'roll on saturday ay'' and maybe he wont be such a piggy next time.... oh how i know that feeling, its like buggar tomorrow, then when tomorrow hits we are real sorry for ourselves....
and dont worry ive been there done that mate. im not really poking fun... i know how it sucks.... yup....
all the best
and p.s. morphine is more intense, but a lot shorter than methadone to come off...
Last edited by Anonymous; 08-11-2011 at 03:37 AM.
Sorry for what you're going thru. I know what your hubby is going thru isn't fun but what you've learned is right...withdrawal really sucks but it's not lethal. My experience has been that the first day isn't bad, two a little worse but days 3 and 4 the worst. The lack of sleep and the leg stuff the worst of the discomfort. There's not much you or he can do at this point but suck it up and wait it out. Sorry again. Ditto on Cheeky's comment, lesson to be learned...don't indulge! Easier said than done. Not being mean, just experienced and again, easier said than done. I was just like you hubby, if there was something to take, I'd take them til gone and then suffer. An addict's brain doesn't think past right now.
Good luck and Peace,
Thanks, guys!! I'm hoping we're on the downslide now, but night is so much worse than daytime for the leg cramps. Any idea why? Today was so-so, the leg cramps hurt but were bearable...and now we're back to intolerable pain again. I have a feeling it will be another sleepless night. Sigh.
It often works that way - that nights are worse than days - and I've always figured it was because there are no distractions at night. The world is quiet, and we have all our focus on our symptoms. And, as you know, whatever we focus on, increases. During the day, with the hubbub of life around your house, his focus can't be entirely on his pain.
Originally Posted by kab and jrb
I think YOU need to heed the lesson from this, as much as he does. You need to put ANY prescription painkillers or benzodiazepenes in a locked safe - or hidden in the most unique hiding spot you can come up with. Addicts can not control their drug use - period. No matter how hard we try, no matter how well-meaning we are, no matter the determination to take only the required dosage - we can not do it.
You would be doing a huge disservice to your husband to leave the drugs in a place where he can get to them. That is a set-up for abusing them. Perhaps right now, while he is suffering the withdrawals, you need to hide them - and tell him what you're doing and why. You are trying to keep the medication there for it's useful purpose - and NOT let him abuse them again, and leave himself to go through this ordeal again. Given that he's suffering right now, he may be more agreeable to it.
He also should not be self-administering klonopin. The mix of klonopin and opiates is a very dangerous one, and someone with a clear mind needs to be monitoring his use.
This is NOT a judgement of him, this is simply addiction. I am an addict, myself. I've been clean and sober 8 years now - and work in the field - BUT... IF I were to be prescribed any addictive substance, I would have my husband hold the bottle and administer it to me as directed. I am not so foolish as to think that years of education in the field of substance above - or years of recovery - would ever make me "safe" to control my own drug use.
Please consider this.
Thanks, Ruth. Yes, I understand that I need to hide them again, and count them daily, as I did when he very first started taking them. But you also have to realize that he can find any hiding spot I have if he really wanted to -he hid things for a very long time and is a pro at it.
I understand you are not judging him, and maybe this is my 3 nights of no sleep talking, but it sounds a little like you are judging me. Which is really neither here nor there since I came to this forum to find help for him. I know he's an addict. I know he doesn't think when he drinks- he just does it. But I also know enough about addiction to know that I can't control everything he does. If he really wanted to drink or to abuse meds, he would find a way to do it. I love my husband more than anything, and I try very very hard to make sure he is safe
thank you for the info about the rls being worse at night. I've been trying to distract him with various things at night, doing the hot baths and massages, etc. Was just hoping there was something more I could do.
I certainly didn't mean to judge you, kab and jrb, not at all. As OxyMom said, I tend to get pretty passionate about trying to help - and when I see something that could make a big difference, I can come on strong, I know. I apologize if that came across as a judgement of you. You are not responsible for your husband's addiction, and I'm not implying you are. But I'm suggesting that there are ways to limit his access to the pills - so that he doesn't run out and go through this again. And he isn't capable of controlling that, but you can - if you choose to. And I think it's the wisest thing for you to do with the next refill.
Originally Posted by kab and jrb
I know how good addicts are about finding hiding places - but that doesn't mean you can't try! First off, a safe is one sure-fire secure place. Think outside the box. Transfer the pills into a different container entirely, so he doesn't know what to look for. Then put the new container in the toe of a dirty sock at the bottom of the laundry hamper. Put the bottle deep within a box of tampons or pads - men don't LIKE to look there! Put it in the inside pocket of your winter coat that is in the back of the closet. Hide the bottle inside a canister of oatmeal. There's plenty of bizarre places, just get creative.
I've never liked hearing, "if he really wants to use, he'll find a way" - which implies (to me) that it's useless to try to impede his use; there's nothing anyone else can do. We're addicts. If there is a mood-altering addictive substance in our bodies, our disease is awakened. Once that disease is awake, we (the addicts) do not have any control over it. I count on my husband to exercise the control for me, if the need for these meds ever arises.
It's just my advice - take it or leave it. But please don't be offended by my suggestions, that was never my intent.
Tags for this Thread